Alabama, 2002

Hail in Alabama, November 11, 2002

November 11, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 4:59 PM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Nov 10, 4:59 PM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
459 PM CST SUN NOV 10 2002

GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH.

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 12 hours 15 minutes before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Local storm report, Nov 11, 12:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    ALEXIS                    AL   TORNADO
11/11/02   CHEROKEE                       WEISS LAKESHORE

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        OXFORD ANNISTON AREA
Local storm report, Nov 11, 12:55 AM CST, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LINCOLN                   AL   0.75 IN HAIL
11/10/02   TALLADEGA                      W OF LINCOLN -
                                          CR207/I-20

0707 PM    FAYETTE                   AL   WIND DAMAGE
11/10/02   FAYETTE                        7 MILE N OF FAYETTE -
                                          HOUSE DAMAGE

0710 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/10/02   FRANKLIN                       HWY 48 - NEAR RUSSLEVILLE
                                          - TREES AND POWER LINES
                                          DOW

0712 PM    FAYETTE                   AL   TORNADO
11/10/02   FAYETTE                        NRN FAYETTE CNTY -
                                          NUMEROUS HOUSES DAMAGED-
                                          POSSILBE INJURIES - MTF

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0726 PM    COUNTY WIDE               AL   WIND DAMAGE
11/10/02   WALKER                         HWY 13 CLOSED - TREES
                                          DOWN

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         MAJOR DAMAGES - UNKNOWN
                                          # INJURIES - MTF

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      ACADEMY DRIVE AND OAK
                                          STREETS - COMPLETE
                                          DESTRUCTION OF BUSINESS
                                          AREA AND SEVERAL HOMES.

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      18TH STREET AREA

1100 PM    ONEONTA                   AL   TORNADO
11/10/02   BLOUNT                         HAUS DAMAGE - TREES DOWN

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       8 HOUSES DAMAGED 1
                                          DESTROYED

1130 PM    SPRING CREEK              AL   TORNADO
11/10/02   CHEROKEE                       BUSINESSES DAMAGED

1233 AM    CALERA                    AL   0.75 IN HAIL
11/11/02   SHELBY                         AT SHELBY CNTY AIRPORT

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        OXFORD ANNISTON AREA

1115 PM    ALEXIS                    AL   TORNADO
11/11/02   CHEROKEE                       WEISS LAKE SHORE

1115 PM    ALEXIS                    AL   TORNADO
11/11/02   CHEROKEE                       WEISS LAKESHORE

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/11/02   CHEROKEE                       *** 4 INJ ***
                                          ASSOCIATED WITH EARLIER
                                          REPORT OF 8 HOUSES
                                          DAMAGED - ALL IN CRITICAL
                                          CONDITION

1120 PM    CENTRE                    AL   TORNADO
11/11/02   CHEROKEE                       *** 1 DEAD , 1 INJ ***
                                          UPDATE - 5 MILE DAMAGE
                                          PATH - 6 E OF CENTRE NE
                                          TO MUD CREEK AREA -
                                          UPDATE - PREVIOUS REPORTE
                                          OF 2 INJURIES NOW UPDATED
                                          TO 1 DEATH AND ONE
                                          MISSING
Local storm report, Nov 11, 12:57 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        ANNISTON TO OXFORD ON
                                          QUNITARD AVE
Local storm report, Nov 11, 1:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MONTEVALLO                AL   1.00 IN HAIL
11/11/02   SHELBY                         CNTY RDS 12 AND 24
Local storm report, Nov 11, 1:11 AM CST, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LINCOLN                   AL   0.75 IN HAIL
11/10/02   TALLADEGA                      W OF LINCOLN -
                                          CR207/I-20

0707 PM    FAYETTE                   AL   WIND DAMAGE
11/10/02   FAYETTE                        7 MILE N OF FAYETTE -
                                          HOUSE DAMAGE

0710 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/10/02   FRANKLIN                       HWY 48 - NEAR RUSSLEVILLE
                                          - TREES AND POWER LINES
                                          DOW

0712 PM    FAYETTE                   AL   TORNADO
11/10/02   FAYETTE                        NRN FAYETTE CNTY -
                                          NUMEROUS HOUSES DAMAGED-
                                          POSSILBE INJURIES - MTF

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0726 PM    COUNTY WIDE               AL   WIND DAMAGE
11/10/02   WALKER                         HWY 13 CLOSED - TREES
                                          DOWN

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         MAJOR DAMAGES - UNKNOWN
                                          # INJURIES - MTF

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      ACADEMY DRIVE AND OAK
                                          STREETS - COMPLETE
                                          DESTRUCTION OF BUSINESS
                                          AREA AND SEVERAL HOMES.

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      18TH STREET AREA

1100 PM    ONEONTA                   AL   TORNADO
11/10/02   BLOUNT                         HAUS DAMAGE - TREES DOWN

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKE SHORE

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKESHORE

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       8 HOUSES DAMAGED 1
                                          DESTROYED

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       *** 4 INJ ***
                                          ASSOCIATED WITH EARLIER
                                          REPORT OF 8 HOUSES
                                          DAMAGED - ALL IN CRITICAL
                                          CONDITION

1120 PM    CENTRE                    AL   TORNADO
11/10/02   CHEROKEE                       *** 1 DEAD , 1 INJ ***
                                          UPDATE - 5 MILE DAMAGE
                                          PATH - 6 E OF CENTRE NE
                                          TO MUD CREEK AREA -
                                          UPDATE - PREVIOUS REPORTE
                                          OF 2 INJURIES NOW UPDATED
                                          TO 1 DEATH AND ONE
                                          MISSING

1130 PM    SPRING CREEK              AL   TORNADO
11/10/02   CHEROKEE                       BUSINESSES DAMAGED

1233 AM    CALERA                    AL   0.75 IN HAIL
11/11/02   SHELBY                         AT SHELBY CNTY AIRPORT

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        OXFORD ANNISTON AREA

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        ANNISTON TO OXFORD ON
                                          QUNITARD AVE

0100 AM    MONTEVALLO                AL   1.00 IN HAIL
11/11/02   SHELBY                         CNTY RDS 12 AND 24
Local storm report, Nov 11, 1:13 AM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LINCOLN                   AL   0.75 IN HAIL
11/10/02   TALLADEGA                      W OF LINCOLN -
                                          CR207/I-20

0707 PM    FAYETTE                   AL   WIND DAMAGE
11/10/02   FAYETTE                        7 MILE N OF FAYETTE -
                                          HOUSE DAMAGE

0710 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/10/02   FRANKLIN                       HWY 48 - NEAR RUSSLEVILLE
                                          - TREES AND POWER LINES
                                          DOW

0712 PM    FAYETTE                   AL   TORNADO
11/10/02   FAYETTE                        NRN FAYETTE CNTY -
                                          NUMEROUS HOUSES DAMAGED-
                                          POSSILBE INJURIES - MTF

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0726 PM    COUNTY WIDE               AL   WIND DAMAGE
11/10/02   WALKER                         HWY 13 CLOSED - TREES
                                          DOWN

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         MAJOR DAMAGES - UNKNOWN
                                          # INJURIES - MTF

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      ACADEMY DRIVE AND OAK
                                          STREETS - COMPLETE
                                          DESTRUCTION OF BUSINESS
                                          AREA AND SEVERAL HOMES.

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      18TH STREET AREA

1100 PM    ONEONTA                   AL   TORNADO
11/10/02   BLOUNT                         HAUS DAMAGE - TREES DOWN

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKE SHORE

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKESHORE

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       8 HOUSES DAMAGED 1
                                          DESTROYED

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       *** 4 INJ ***
                                          ASSOCIATED WITH EARLIER
                                          REPORT OF 8 HOUSES
                                          DAMAGED - ALL IN CRITICAL
                                          CONDITION

1120 PM    CENTRE                    AL   TORNADO
11/10/02   CHEROKEE                       *** 1 DEAD , 1 INJ ***
                                          UPDATE - 5 MILE DAMAGE
                                          PATH - 6 E OF CENTRE NE
                                          TO MUD CREEK AREA -
                                          UPDATE - PREVIOUS REPORTE
                                          OF 2 INJURIES NOW UPDATED
                                          TO 1 DEATH AND ONE
                                          MISSING

1130 PM    SPRING CREEK              AL   TORNADO
11/10/02   CHEROKEE                       BUSINESSES DAMAGED

1233 AM    CALERA                    AL   0.75 IN HAIL
11/11/02   SHELBY                         AT SHELBY CNTY AIRPORT

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        ANNISTON TO OXFORD ON
                                          QUNITARD AVE

0100 AM    MONTEVALLO                AL   1.00 IN HAIL
11/11/02   SHELBY                         CNTY RDS 12 AND 24

The radar

The Birmingham radar (KBMX), 54 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Talladega

When
November 11, 1:15 AM CST
Where
Talladega County, Sycamore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.250, -86.200

Dime size hail was reported near Sycamore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321583.